Q. Is it common to feel dizzy while switching from Phenytoin to Briviact?

Answered by
Dr. Rajyaguru
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Dec 13, 2016 and last reviewed on: Oct 09, 2018

Hello doctor,

I recently tried switching medicines from Phenytoin to Briviact. Last night, was the first time I tried it. I am transitioning off the Phenytoin. I became dizzy, disoriented and felt very weird. I have not had a seizure in the last 9 years. But, I was not ready to go off the medicines, since I do a lot of traveling. My neurologist recommended to try a new medication with less side effects. Is this a common experience while switching Phenytoin to Briviact? I took it last night at 9.30 and I am still feeling out of it and irritable. I have never had this side effect from the Phenytoin.

#

Hi,

Welcome to icliniq.com.

  • Drowsiness and sleepiness are the most common side effect of the Briviact (Brivaracetam).
  • Usually, this side effect will get reduced over three to four days. If it does not improve, then I think you should switch back to Phenytoin. 
  • As you said, there were no seizures for 9 years, then it is a time to wean off your medicines.
  • I am sure that your doctor would have done an EEG (electroencephalogram) for you and there would be a plan to wean off the medicines if the EEG is normal.
  • If the side effects do not reduce over three to four days, you can switch back to Phenytoin and then gradually taper it under periodic EEG monitoring.

For further information consult a neurologist online --> https://www.icliniq.com/ask-a-doctor-online/neurologist


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
From my history, please explain the problem I have.

After three months of tests, as my MRI came out fine without any tumors or anything of the sort, and had two EEGs, he had diagnosed me with one type of potential seizure activity while asleep and another type in another area ...   Read full

Are my symptoms a side effect of Epanutin?

.. symptoms that you are explaining could result from drugs like Epanutin (Phenytoin). I suppose you should mention this to your doctor and let them evaluate if you could be shifted to other antiepileptic drugs like Valproic acid. For further informa...   Read full

I take Quetiapine XR 400mg.How can I gradually withdraw?

.. an atypical antipsychotic, with a half-life of less than 24 hours. It has a benefit of not causing extrapyramidal side effects. However, it can cause sedation, postural hypotension, and urinary complaints. Although it does not cause any withdrawa...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Tomato Fever - Causes, Symptoms, Diagnosis, Treatment, and Prevention
Tomato fever is an unidentified and fast-spreading type of viral infection seen in young children. Scroll down to know m...  Read more»
Histrionic Personality Disorder - Causes, Signs, Symptoms, Diagnosis and Treatment
Histrionic personality disorder causes variations in the thinking ability of a person. Read this article to know more.  Read more»
Nighttime Skin Routine for Clear Skin
A skin that gets all the attention during the day requires a chance to repair, rejuvenate and replenish from day damage ...  Read more»

Ask your health query to a doctor online?

Ask a Neurologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.